Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 57, NWS Denver/Boulder, CO

June 15, 2013Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2013, 6:29 PM MDT for Logan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2013, 6:29 PM MDT (00:29 UTC)
Expired
Jun 15, 2013, 7:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:05 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 4:05 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
405 PM MDT SAT JUN 15 2013

.SHORT TERM...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THROUGH
THIS EVENING OVER THE NORTHEAST PLAINS. SEVERE THUNDERSTORM WATCH
ALREADY ISSUED FOR LOCATIONS ON THE PLAINS...MAINLY EAST OF THE
DENVER AREA. CONVECTION ALREADY FIRED OVER HIGH TERRAIN OF PALMER
DIVIDE. LAPS SURFACE BASED CAPES UP TO 2000J/KG IN THE WATCH AREA
SO LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FURTHER WEST OF
THE DENVER AREA...AIRMASS NOT QUITE AS MOIST SO MAINLY BRIEF RAIN
AND GUSTY WINDS WITH THE STORMS.

FOR SUNDAY...AIRMASS WILL BE A LITTLE DRIER AND WARMER BUT STILL
ISOLATED COVERAGE OF STORMS OVER MOUNTAINS AND PLAINS. MOISTURE
DEEPER OVER THE FAR EASTERN PLAINS WITH A SLIGHT CHANCE OF SEVERE
STORMS THERE.

.LONG TERM...SOME STORMS WILL BE POSSIBLE SUNDAY EVENING...MAINLY
FAR EASTERN PLAINS WHERE LOW LEVEL CONVERGENCE WILL PERSIST. A
FEW STORMS COULD REACH SEVERE LIMITS FAR NORTHEAST CORNER WITH
CAPES AROUND 1000 J/KG AND FAIRLY DECENT SHEAR. LARGE HAIL AND
GUSTY WINDS WILL BE THE MAIN THREATS ALONG WITH BRIEF HEAVY RAIN.
ELSEWHERE...STORMS TO PRODUCE GUSTY WINDS AND LIMITED RAINFALL.
THE STORMS TO EXIT THE AREA AROUND MIDNIGHT...THOUGH A FEW STORMS
COULD LINGER OVERNIGHT ACROSS THE FAR NORTHEAST PLAINS. ON
MONDAY...WESTERLY FLOW ALOFT TO CONTINUE. MODELS SHOW COLD FRONT
MOVING INTO THE NORTHEAST PLAINS EARLY MONDAY MORNING...WITH
INCREASING LOW LEVEL MOISTURE AND UPSLOPE. DECENT SHEAR PROFILE
DEVELOPS BY THE AFTERNOON. IN ADDITION...MODELS ALSO SHOWING A MID
LEVEL SHORTWAVE MOVING ACROSS THE AREA DURING THE AFTERNOON...AS
NOTED BY QG VERTICAL VELOCITY PROGS. SURFACE DEWPOINTS IN THE 50S
ACROSS THE PLAINS TO GENERATE CAPES 1500-2000 J/KG. BUT FORECAST
SOUNDINGS SHOW SOME CIN AS WELL AS A MID LEVEL CAP WHICH COULD
LIMIT THE POTENTIAL FOR SEVERE STORMS. THE PASSING SHORTWAVE
SHOULD BE ENOUGH TO BREAK CAP. WILL CONTINUE THE CHANCE POPS FOR
THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD LINGER
OVERNIGHT...MAINLY FAR EASTERN PLAINS. FOR TUESDAY...UPPER RIDGE
BEGINS TO BUILD OVER AREA WITH SLIGHTLY DRIER AIR. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...WITH THE BEST
CHANCE FAR EASTERN PLAINS WHERE THE BETTER LOW LEVEL MOISTURE WILL
RESIDE. ON WEDNESDAY...UPPER LEVEL RIDGE TO CONTINUE TO BUILD OVER
THE AREA WITH THE AXIS ACROSS EASTERN PLAINS. AIRMASS TO BECOME
DRIER AND SLIGHTLY WARMER. ENOUGH MOISTURE FAR EASTERN PLAINS FOR
A SLIGHT CHANCE OF LATE DAY STORMS.

FOR THE LATER DAYS...THURSDAY THROUGH SATURDAY: RIDGE SHIFTS INTO
CENTRAL PLAINS WITH UPPER TROUGH MOVING INTO NORTHERN GREAT BASIN.
FLOW ALOFT TO BECOME SOUTHWEST ACROSS THE STATE...WITH A DRIER AND
WARMER AIRMASS OVER THE AREA THURSDAY AND FRIDAY. WIND COULD ALSO
INCREASE WHICH COULD ELEVATE THE FIRE DANGER. MODELS SHOW SOME MID
LEVEL MOISTURE MOVING INTO COLORADO SATURDAY...ENOUGH FOR A
SLIGHT CHANCE OF THUNDERSTORMS.

&&

.AVIATION...INITIAL STORMS SO FAR ANCHORED ON HIGHER TERRAIN SOUTH
OF DENVER SO MOSTLY OUTFLOW GUSTY WINDS EXPECTED WITH STORMS. WEAK
STORMS OVER DENVER HAVE BEEN DISSIPATING AS AIRMASS IS STILL
WEAKLY CAPPED.

&&

.HYDROLOGY...STORMS MOVING AT A GOOD CLIP SO PROLONGED HEAVY RAIN
NOT EXPECTED WITH STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....D-L
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 15, 11:13 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1113 AM MDT SAT JUN 15 2013

COZ030>051-161715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1113 AM MDT SAT JUN 15 2013

...SLIGHT CHANCE FOR SEVERE STORMS OVER THE NORTHEASTERN PLAINS
OF COLORADO LATER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND PALMER DIVIDE DURING THE EARLY AFTERNOON AND THEN
SPREAD OVER THE EASTERN PLAINS FROM LATE AFTERNOON THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...BUT MAINLY
EAST OF THE INTERSTATE 25 CORRIDOR. EXPECT LARGE HAIL AND DAMAGING
WINDS WITH THE STRONGER STORMS.

A COOLER AIRMASS IS IN PLACE TODAY ACROSS NORTHEAST COLORADO
FOLLOWING A WEAK COLD FRONT LAST NIGHT. DESPITE INCREASED MOISTURE
LEVELS...THE LOW LEVELS OF THE ATMOSPHERE ARE INITIALLY TOO
STABLE FOR STORMS. WITH DAYTIME HEATING COUPLED WITH AN UPPER
LEVEL DISTURBANCE FROM THE SOUTHWEST...INSTABILITY WILL INCREASE
OVER HIGHER TERRAIN TO HELP IN STORM INITIATION. WEAKER SHOWERS WITH
GUSTY WINDS WILL BE MORE COMMON FOR LOCATIONS ALONG AND WEST OF
THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER CONDITIONS WILL PREVAIL SUNDAY THROUGH TUESDAY. THERE WILL
BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING...ESPECIALLY ON MONDAY. SOME OF THOSE STORMS COULD
AGAIN BE SEVERE FROM THE URBAN CORRIDOR EASTWARD. A DRY AND
WARMER SOUTHWESTERLY FLOW ALOFT WILL RETURN TO THE REGION
WEDNESDAY THROUGH FRIDAY WITH THE FIRE DANGER POSSIBLY INCREASING
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER THE NORTHEAST PLAINS
AFTER 4 PM.

In the hours before

Special weather statement, Jun 15, 2:53 PM MDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT SAT JUN 15 2013

COZ041-152115-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
253 PM MDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN DOUGLAS AND EXTREME WEST CENTRAL ELBERT
COUNTIES UNTIL 315 PM MDT.

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GREENLAND...OR 36 MILES
SOUTH OF DENVER...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LARKSPUR AND GREENLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 3913 10490 3930 10490 3930 10461 3913 10461
TIME...MOT...LOC 2052Z 252DEG 7KT 3923 10471
Special weather statement, Jun 15, 5:32 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT SAT JUN 15 2013

COZ036-041-160000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-JEFFERSON
AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
532 PM MDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL 600 PM MDT.

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GREENLAND...OR 39 MILES SOUTH OF DENVER...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LARKSPUR...GREENLAND AND PERRY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 3914 10498 3931 10497 3928 10467 3913 10469
TIME...MOT...LOC 2331Z 281DEG 26KT 3917 10485

RPK
Local storm report, Jun 15, 5:45 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     7 NE KARVAL             38.80N 103.44W
06/15/2013  E70.00 MPH       LINCOLN            CO   911 CALL CENTER

0527 PM     HAIL             3 W ARRIBA              39.28N 103.33W
06/15/2013  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Jun 15, 5:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             5 W AKRON               40.16N 103.31W
06/15/2013  M2.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0543 PM     TSTM WND GST     7 NE KARVAL             38.80N 103.44W
06/15/2013  E70.00 MPH       LINCOLN            CO   911 CALL CENTER

0527 PM     HAIL             3 W ARRIBA              39.28N 103.33W
06/15/2013  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:43 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 15, 6:45 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Jun 15, 6:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
Jun 15, 7:11 PM MDTSevere Thunderstorm WarningBOUAdams34 min
Jun 15, 7:14 PM MDTSevere Thunderstorm WarningBOULogan46 min
Jun 15, 8:03 PM MDTSpecial Weather StatementBOUMorgan42 min
Jun 15, 8:25 PM MDTSpecial Weather StatementBOULogan50 min
Jun 15, 8:42 PM MDTSpecial Weather StatementBOUPhillips33 min
Jun 15, 8:57 PM MDTSevere Thunderstorm WarningBOUMorgan33 min
Jun 15, 10:20 PM MDTSpecial Weather StatementBOUBoulder40 min
Jun 15, 10:30 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Jun 15, 10:47 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jun 15, 11:14 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jun 15, 11:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min
Jun 16, 5:21 PM MDTSpecial Weather StatementBOUGrand24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.